Alert archive / California / Wind Advisories in 2020
Wind Advisory 20, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Mar 14, 2020, 8:38 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2020, 8:38 PM PDT (03:38 UTC)
- Expired
- Mar 15, 2020, 5:40 AM PDT
- In force
- 9 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
513 WWUS76 KLOX 150338 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 838 PM PDT Sat Mar 14 2020 CAZ054-059-151200- /O.NEW.KLOX.WI.Y.0020.200315T0338Z-200316T0400Z/ Los Angeles County Mountains excluding the Santa Monica Range- Antelope Valley- Including the cities of Acton, Mount Wilson, Sandberg, Lancaster, and Palmdale 838 PM PDT Sat Mar 14 2020 ...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. Local gusts around 55 mph are possible in the foothill portions of the Antelope Valley and the interior slopes of the mountains * WHERE...Los Angeles County Mountains excluding the Santa Monica Range and Antelope Valley. Winds will be strongest in the foothill portions of the Antelope Valley and the interior slopes of the mountains. * WHEN...Until 9 PM PDT Sunday. * IMPACTS...Gusty winds and reduced visibility from blowing dust will make driving difficult. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be affected due to strong cross winds. This includes Highways 14 and 138, especially near the foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hall
2 follow-up statements
123 WWUS76 KLOX 151130 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 430 AM PDT Sun Mar 15 2020 CAZ054-059-152000- /O.CON.KLOX.WI.Y.0020.000000T0000Z-200316T0400Z/ Los Angeles County Mountains excluding the Santa Monica Range- Antelope Valley- Including the cities of Acton, Mount Wilson, Sandberg, Lancaster, and Palmdale 430 AM PDT Sun Mar 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. Local gusts around 50 mph are possible in the foothill portions of the Antelope Valley and the interior slopes of the mountains. * WHERE...Los Angeles County Mountains excluding the Santa Monica Range and Antelope Valley. Winds will be strongest in the foothill portions of the Antelope Valley and the interior slopes of the mountains. * WHEN...Until 9 PM PDT this evening. * IMPACTS...Gusty winds and reduced visibility from blowing dust will make driving difficult. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be affected due to strong cross winds. This includes Highways 14 and 138, especially near the foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hall
147 WWUS76 KLOX 151240 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 540 AM PDT Sun Mar 15 2020 CAZ054-059-151345- /O.CAN.KLOX.WI.Y.0020.000000T0000Z-200316T0400Z/ Los Angeles County Mountains excluding the Santa Monica Range- Antelope Valley- Including the cities of Acton, Mount Wilson, Sandberg, Lancaster, and Palmdale 540 AM PDT Sun Mar 15 2020 ...WIND ADVISORY IS CANCELLED... Winds have remained below advisory thresholds and are not expected to increase much through this evening. However, there will be isolated gusts to 45 mph above the foothills around Palmdale and Quartz Hill. $$ CK/DB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Mar 14, 2:43 PM PDT, 5 hours 55 minutes earlier.
Area forecast discussion, Mar 14, 2:43 PM PDT, 5 hours 55 minutes before
Area Forecast Discussion National Weather Service Los Angeles/Oxnard CA 243 PM PDT Sat Mar 14 2020 .SYNOPSIS...14/917 AM. A moist air mass will bring occasional rain to the region this weekend, along with cool conditions. A storm system will bring rain and mountain snow to the area Monday through Wednesday. Significant amounts of precipitation are possible with this storm. Drier and cool weather is expected Thursday. Another storm will approach the area Friday possibly bringing more rain. && .SHORT TERM (TDY-TUE)...14/224 PM. A 6800 ft deep moist layer remains over the area. Weak PVA embedded in the broad cyclonic flow aloft will continue to produce scattered shower activity over the area for the rest of the afternoon and overnight. A cold 525 DM upper low 225 miles WSW of Portland OR will spin to the south and will be off of the coast west of Eureka by midnight. A warm front will start to develop from the Bay Area to SLO county. This front will likely bring steady light rain to the Central Coast after midnight. South of Pt Conception there will be a lesser chc of rain showers as the weak lift continues to interact with the deep moist layer. The low will stall out on Sunday and the progression of the fronts will slow down dramatically. Warm frontal rain will remain likely over SLO and most of SBA counties. While the disorganized shower activity persists over LA/VTA counties. From tonight through Sunday afternoon a quarter inch to a half inch of rain will likely fall over the Central Coast with perhaps an inch in the far NW foothills over SLO county. The rest of the area will likely see under a quarter inch distributed in a very inhomogeneous manor. The one exception could be the foothills and coastal slopes of the San Gabriel mtns which might see a half inch of rainfall. The slight warm air advection over the area will bump up max temps a few degrees but the clouds and the rain will still keep the max temps across the csts/vlys in the lower 60s. The upper low will begin to move slowly southward Sun night and Mon. The warm front will move south into VTA and portions of LA county. Further north a cold front will begin to coalesce over the Central Coast. The front will push south through Monday reaching peak intensity late Monday afternoon and evening. Across the Central Coast the steady light rain will increase in intensity after midnight early Monday morning and will peak mid morning before turning to showers during Monday afternoon. South of Pt Conception There will only be limited light shower activity Sunday evening (mostly over the SBA south coast) rain will spread into VTA county (and maybe LA county) after midnight. It will be a rainy morning. Rainfall will peak south of Pt Conception later Monday afternoon and during the evening as the cold front pushes through the area. The shower activity will diminish from the NW to the SE starting mid evening Monday. Rainfall from Sunday night through dawn Tuesday will likely range from three quarters on an inch to an inch and and half across the csts and vlys. There could be up to two inches of rain across the coastal slopes. Snow levels will likely be between 5000 and 5500 feet thru Mon, then lower to between 3500 and 4000 feet Mon night. Significant snow accumulations are possible in the mountains, mainly late Mon and Mon night, except earlier Mon in SBA County. Snow may cause travel problems on Interstate 5 near the Grapevine Mon night. On Tuesday the upper low will move south from the Bay Area to a point 250 miles west of Pt Conception. This is a departure from the mdl output ydy and will result in much less precipitation than was previously forecast. The front and the main dynamics of the system will be to the east of the area. The steady rainfall will turn showery. Rainfall totals will be rather variable due to the showery nature of the system, but there could be some isolated heavier amounts most likely over SBA county which is closest to the low. Snow may be a significant issue as snow levels will fall to between 3000 and 3500 feet which is low enough to bring snowfall to all of the major passes. It will be cold day with cst and vly temps stuggling to make it out of the 50s. Max temps will be 12 to 18 degrees blo normal. .LONG TERM (WED-SAT)...14/242 PM. On Wednesday both the GFS and the EC show the upper low to the SW of LA merging with a very large upper low centered over Sacramento. The cyclonic flow and PVA with this low will keep shower activity going through the day. Snow levels will remain between 3000 and 3500 feet. Max temps may bump up a few degrees but will remain well below normal. The EC and the GFS are not in the best agreement for Thursday and early Friday but both have dry flow and the area should be precipitation free. It looks like it will be mostly cloudy as mid and high level clouds stream in from the west. While not in lock step...both the GFS and EC do indicate another cold upper low moving into the state late Friday and lasting into Sunday. At this moment the heavier steady rain look like it will occur on Saturday. Like any day 6 and 7 forecast there will likely be a number of twists and turns in the forecast as the days draw closer. Max temps will change little through the period and will remain 10 to 15 degrees blo normal. && .AVIATION...14/1802Z. At 1730Z at KLAX, there was a deep moist layer over 6000 ft. Low confidence in the 18Z TAFs. There remains considerable uncertainty in flight categories and the timing of precipitation. In general, good confidence with mostly cloudy conditions bouncing from MVFR/VFR cigs through Sunday morning. There is a 30%-40% chance of periodic IFR conditions for all sites, especially those south of Point Conception. KLAX...Low to moderate confidence in the 18Z TAF. High confidence that cigs will persist through Sunday, but lower confidence in flight categories. MVFR/VFR will be most common through Sunday, but lower confidence in flight categories. Occasional dips (20% chance) to IFR cigs can be expected overnight tonight or associated with any rain/drizzle. KBUR...Low to moderate confidence in the 18Z TAF. High confidence that cigs will persist through Sunday, but lower confidence in flight categories. MVFR/VFR will be most common through Sunday morning, but lower confidence in flight categories. Occasional dips (20% chance) to IFR cigs can be expected overnight tonight or associated with any rain/drizzle. && .MARINE...14/128 PM. For the Outer Waters, moderate to hi confidence in the current forecast. Winds and seas are expected to remain largely below Small Craft Advisory (SCA) levels through Thursday. However, there is a 30% chance of SCA level southerly wind gusts at times tonight and Sunday, especially N of the Channel Island, and a 50% chance of SCA level gusts at times Mon and Mon night for the waters S of the Channel Islands. Reduced vsby at times due to rain and fog will be possible for much of the period as well. For the Inner Waters north of Point Sal, moderate to hi confidence in the current forecast. Winds and seas are expected to remain largely below SCA levels through Thursday. However, there is a 30% chance of SCA level southerly wind gusts at times tonight and Sunday. Reduced vsby at times due to rain and fog will be possible for much of the period as well. For the Inner Waters south of Point Conception, moderate to high confidence in current forecast. Winds and seas are expected to remain largely below SCA levels through Thursday. However, there is a 50% chance of SCA level southerly gusts at times Mon and Mon night. Reduced vsby at times due to rain and fog will be possible for much of the period as well. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && .HAZARD POTENTIAL OUTLOOK (TUE-SAT). There is the potential for snow that may impact the major mountain passes at times throughout next week. Rain may be heavy at times causing isolated, though mostly minor flooding issues. && PUBLIC...Rorke AVIATION...Kaplan/Sirard MARINE...Sirard SYNOPSIS...Sweet/DB weather.gov/losangeles
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:32 PM PDT | Small Craft Advisory | LOX | 48 hr | |
| Mar 15, 2:24 PM PDT | Small Craft Advisory | LOX | 31 hr | |
| Mar 15, 2:56 PM PDT | Winter Storm Watch | LOX | 12 hr |
Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.